Alert archive / Oregon / High Surf Warnings in 2010

High Surf Warning 7, NWS Medford, OR

October 23, 2010Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Oct 23, 2010, 3:10 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Oct 24, 2010, 2:00 PM PDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2010, 3:10 AM PDT (10:10 UTC)
In effect from
Oct 24, 2010, 2:00 PM PDT
Expired
Oct 25, 2010, 11:00 PM PDT
In force
33 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2010-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2010-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Oct 23, 3:01 AM PDT, 9 minutes earlier.

Area forecast discussion, Oct 23, 3:01 AM PDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
301 AM PDT SAT OCT 23 2010

.DISCUSSION...MODELS CONTINUE ON TRACK WITH WET AND WINDY WEEKEND
EVENT. ALTHOUGH THE INITIAL JET LOCATION PUTS THE JET IN A LESS
FAVORABLE NORTHERN POSITION...WITH THE LEFT EXIT REGION WELL NORTH
OF OUR AREA...THE JET SPEED IS NOW INDICATING MUCH STRONGER WITH
VERY GOOD UPPER DIVERGENCE OVER THE REGION. THIS WILL COMBINE WITH
STRONG CONVERGENCE AT LOW LEVELS BRINGING A STRONG OMEGA COUPLET
OVER THE REGION. PW VALUES OF NEAR 3 INCHES ARE SHOWING OFFSHORE
WITH THE NEXT SYSTEM THAT COMES INTO PLAY LATER TODAY...BRINGING
VERY HEAVY PRECIP TO THE COAST WITH LESSER AMOUNTS INLAND. QPF
AMOUNTS IN THE 2 TO 3 INCHES PER 6 HOURS ARE POSSIBLE ALONG THE
SOUTHERN COASTAL RANGES...POSSIBLY CAUSING SOME MINOR FLOODING OF
SMALL STREAMS..CREEKS AND SMALLER RIVERS ALONG THE SOUTH COAST BY
SUNDAY MORNING. AS THE FRONT MOVES INLAND THIS EVENING INTO EARLY
SUNDAY MORNING MODELS CONTINUE TO SHOW VERY STRONG WINDS ALONG THE
COAST WITH 925 MB WINDS OF 75 KT NEAR BLANCO. N-S GRADIENT
TIGHTENS CONSIDERABLY WITH 850 MB WINDS FROM THE SW INDICATING A
COASTAL JET FORMING...BRINGING THE STRONG WIND RIGHT UP TO THE
COAST. HOWEVER...THESE WINDS DO NOT LAST LONG ENOUGH TO FULLY
DEVELOP SEAS IN THE COASTAL WATERS WITH THE SWAN INDICATING WIND
WAVES BUILDING TO NEAR 20 FT IN THE NORTHERN WATERS. RDD-MFR
GRADIENT AND 700 MB WINDS ARE INDICATING STRONG WINDS IN THE
SHASTA VALLEY AND GUSTY WINDS IN THE ROGUE VALLEY. AS THE FRONT
MOVES INLAND SUNDAY SW 700 MB WINDS IN THE 60 TO 70 KT RANGE ON
THE EAST SIDE ARE SUFFICIENT TO WARN FOR 30 AND 31 IN OREGON AND
AN ADVISORY IN 29 IN OREGON AND 84 AND 85 IN CALIFORNIA. SNOW
LEVELS REMAIN HIGH IN THE STRONG MOIST CONVEYOR FLOW AHEAD OF THE
FRONT...DROPPING DOWN TO THE HIGHER PASSES BEHIND THE FRONT LATE
SUNDAY...BEHIND THE BULK OF THE PRECIPITATION.

&&

.AVIATION...HIGH MVFR TO VFR WITH HIGHER TERRAIN OBSCURATIONS
PREVAILS OVER THE REGION TODAY THROUGH SUNDAY. EARLY SUNDAY
MORNING WILL SEE POSSIBLE LOCALIZED NEAR IFR CONDITIONS AS VERY
HEAVY BANDS OF PRECIPITATION MOVE INTO THE COAST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 8 AM PDT SUNDAY FOR
     ORZ021-022.
     HIGH SURF WARNING FROM 2 PM SUNDAY TO 11 PM PDT MONDAY FOR
     ORZ021-022.
     HIGH WIND WARNING FROM 8 AM TO 8 PM PDT SUNDAY FOR ORZ030-031.
     WIND ADVISORY FROM 8 AM TO 8 PM PDT SUNDAY FOR ORZ029.

CA...WIND ADVISORY FROM 8 AM TO 8 PM PDT SUNDAY FOR CAZ084-085.
     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 2 PM PDT SUNDAY FOR
     CAZ081.

PACIFIC COASTAL WATERS...STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PDT SUNDAY FOR
     PZZ350-356-370-376.
     GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT TUESDAY FOR PZZ370-376.
     GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ350-356.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT TUESDAY FOR PZZ350-356.

SVEN
Hazardous weather outlook, Oct 22, 3:05 PM PDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
305 PM PDT FRI OCT 22 2010

ORZ021-022-231300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
305 PM PDT FRI OCT 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WARNING IS IN EFFECT FROM 8PM SATURDAY THROUGH 11AM
SUNDAY...SEE WIND PRODUCT FOR DETAILS.

AS THIS STORM APPROACHES OVER THE WEEKEND WAVES ARE EXPECTED TO
BUILD TO HAZARDOUS POTENTIAL SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-027>031-231300-
EASTERN DOUGLAS COUNTY FOOTHILLS-SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
305 PM PDT FRI OCT 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH IS IN EFFECT LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON...SEE WIND PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 8:00 PM PDTStorm WatchMFR8 hr
Oct 23, 3:17 AM PDTWind AdvisoryMFRKlamath41 hr
Oct 23, 3:40 AM PDTStorm WarningMFR25 hr

Nearby

High Surf Warnings in Oregon, 2010Every high surf warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.